Alert archive / Maine / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 28, 2018, 7:48 PM EDT for Franklin County, Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 7:48 PM EDT (23:48 UTC)
- Expired
- Jul 28, 2018, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS51 KGYX 282348
FFWGYX
- KGYX 000000
${productId}GYX
MEC007-025-290245-
/O.NEW.KGYX.FF.W.0005.180728T2348Z-180729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
748 PM EDT SAT JUL 28 2018
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
Central Somerset County in west central Maine...
Central Franklin County in western Maine...
* Until 1045 PM EDT.
* At 748 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Kingfield, Carrabassett Valley, Phillips, Caratunk Plantation,
Mount Abram, Pleasant Ridge Plantation, Highland Plantation, Bald
Mountain, Salem, Lexington, Redington, Madrid, Moscow, Carrying
Place and Mayfield.
Additional rainfall amounts of up to two inches are possible in the
warned area.
This also includes...
Mount Abraham and Spaulding Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4528 6980 4518 6976 4486 7040 4493 7047
$$
ES1 follow-up statement
547 WGUS71 KGYX 290111 FFSGYX Flash Flood Statement National Weather Service Gray ME 911 PM EDT SAT JUL 28 2018 MEC007-025-290245- /O.CON.KGYX.FF.W.0005.000000T0000Z-180729T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset ME-Franklin ME- 911 PM EDT SAT JUL 28 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES... At 907 PM EDT, Doppler radar indicated that two to four inches of rain had already fallen...with some locally higher amounts. Scattered thunderstorms are expected to cross this area over the next hour or two and could produce up to another inch of rain. Some locations that will experience flooding include... Kingfield, Carrabassett Valley, Phillips, Caratunk Plantation, Mount Abram, Pleasant Ridge Plantation, Highland Plantation, Bald Mountain, Salem, Lexington, Redington, Madrid, Moscow, Carrying Place and Mayfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 4528 6980 4518 6976 4486 7040 4493 7047 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:17 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 28, 6:17 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Gray ME 617 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front will move through the area overnight, with scattered showers and thunderstorms ending late. Less humid air moves in for Sunday and Monday. High pressure will gradually shift offshore Monday night and Tuesday. A warm front lifts north for Wednesday with a weak cold front slowly following from Canada late Wednesday through Thursday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 610 PM...Storm over srn zones, mainly the result of high instability and decent speed shear continue, but these should be waning, although still formidable another hour or so, as vest dynamics shift north. As the wave shifts N, seeing those storms across nrn half of the CWA getting a boost attm. Overall, think the loss of heating should bring everything sub-sever by 00Z or so, but could still see some TSRA later into the evening. Previously...Weak wave coming around base of 500 MB trough to our west will help push a surface cold front thru region overnight. Ahead of the front, will see sct TSRA thru this evening. Still enough low level moisture to produce good instability /1000-1500 J-kg cape/, and a little bit of dynamics moving thru as well, with 1000-500 MB height falls, and some divergence aloft. There's a decent pulse storm environment in place to at least get some updrafts to rotate for a short period of time. Coverage will remain limited, as a glance out to ern NY and wrn New England show the current sct nature of the convection. Sfc front will likely struggle to mix down S and E of the mtns, and although will see Tds drop off some, mins will likely be in the low-mid 60s here and get closer to 60, or even upper 50s in the mtns. With the low level moisture, expect fog, especially in the valleys and along the coast. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Lower moves in for Sunday, although still not into the refreshing level, but it may feel that way after the last week as Tds drop into the upper 50s to around 60 by Sunday afternoon, partially aided by the weak NW downslope flow. Expect some sct Cu to develop, but should see mainly sunny skies. Sunday night looks like it may be the best sleeping weather night for the foreseeable future as lows drop off into the 50s inland areas to around 60 on the coast and in srn NH. && .LONG TERM /MONDAY THROUGH SATURDAY/... The deterministic model solutions are in excellent agreement on the long wave pattern through day 10...lending above average confidence to sensible weather details for latter portions of the forecast period. We begin the period with a broad upper trough extending from the plains states eastward to the eastern seaboard. With time...the upper trough will sharpen up with the axis remaining to our west while the ridge builds off the Atlantic coast. The backing flow surface and aloft will introduce increasingly warm and humid air to the region for the second half of the work week and next weekend with oppressive dew points near or above 70F. The start of the forecast period on Monday is the pick of the week with comfortable dew points in the 50s to around 60F and seasonable temperatures. By early Wednesday...low pressure is passing to our west and pushing a warm front north across the area with a noticeable uptick in humidity levels. With the exception of Monday...we should see rounds of convection each day...with tropical downpours and the potential for localized flooding from Wednesday through the upcoming weekend as precipitable water values hover near 2 inches. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Short Term...Coastal terminals are likely to see the arrival of coastal fog/stratus this evening, which should bring in MVFR early, and IFR or lower later. Also, valley fog expected at KHIE/KLEB, with the chc for some more patchy fog at other terminals. All terminals can expect improvement to VFR by early to mid Sunday morning, and VFR persist through Sunday night, except for the chc of vly fog again at KLEB/KHIE. Long Term... Tue - Thu...Areas of MVFR in shra/tsra...with lcl IFR in nighttime fog. && .MARINE... Short Term...Long period swell of 3-4 ft persists through tonight, but subsides on Sunday. No flags through Sunday night. Long Term... Wed -Thu...SCA's are psb...especially outside the bays. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa SHORT TERM...Cempa LONG TERM...Schwibs AVIATION... MARINE...
Hazardous weather outlook, Jul 28, 3:34 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 334 PM EDT Sat Jul 28 2018 MEZ007>009-012>014-018>028-NHZ001>015-291945- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 334 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected through this evening. Strong gusty winds, hail, and heavy downpours are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The heat and humidity will build for the second half of next week into next weekend. Several rounds of showers and thunderstorms are likely during that period and could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-291945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 334 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ES
In the hours before
Local storm report, Jul 28, 6:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG CARATUNK 45.24N 69.99W
07/28/2018 SOMERSET ME SHERIFF OFFICE
TREES AND WIRES DOWN PLEASANT POND RD
&&
EVENT NUMBER GYX1803374
ESSpecial weather statement, Jul 28, 6:58 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
658 PM EDT SAT JUL 28 2018
MEZ007>009-282345-
Northern Oxford-Northern Franklin-Central Somerset-
658 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN COUNTY...
At 657 PM EDT, a strong thunderstorm was located 11 miles north of
Rangeley, moving north at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Eustis, Coburn Gore, Stetsontown, Tim Pond, Jim Pond, Kibby, Seven
Ponds, Davis, Alder Stream, Chain Of Ponds, Lang, Merrill Strip, King
And Bartlett, Massachusetts Gore, Lower Cupsuptic and Skinner.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4541 7074 4539 7072 4539 7068 4538 7066
4538 7064 4540 7064 4540 7062 4542 7063
4531 7042 4504 7066 4506 7080
TIME...MOT...LOC 2257Z 195DEG 25KT 4513 7069
ESLocal storm report, Jul 28, 6:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG LEBANON 43.39N 70.85W
07/28/2018 YORK ME TRAINED SPOTTER
LARGE BRANCHES AND WIRES DOWN.
&&
EVENT NUMBER GYX1803375
MLELocal storm report, Jul 28, 7:02 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
702 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 SE WALPOLE 43.04N 72.39W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREES DOWN ON WIRES ON COUNTY ROAD.
0324 PM TSTM WND DMG 3 NE WALPOLE 43.11N 72.39W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREES AND WIRES DOWN ON OLD CHESHIRE TURNPIKE.
0324 PM TSTM WND DMG 2 S WALPOLE 43.05N 72.43W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREES AND WIRES DOWN ON WENTWORTH ROAD.
0324 PM TSTM WND DMG 2 SSE WALPOLE 43.06N 72.42W
07/28/2018 CHESHIRE NH TRAINED SPOTTER
TREES DOWN ON KINGSBURY RD. FROM SPOTTER CH112
0324 PM TSTM WND DMG 3 W WESTMORELAND 42.96N 72.49W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREES AND WIRES DOWN ON RIVER ROAD.
0325 PM TSTM WND DMG 2 N NOTTINGHAM 43.14N 71.10W
07/28/2018 ROCKINGHAM NH LAW ENFORCEMENT
TREES AND WIRES DOWN
0330 PM TSTM WND DMG 5 ESE WALPOLE 43.06N 72.33W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREES AND WIRES DOWN ON ROUTE 12A.
0333 PM TSTM WND DMG 7 NNE KEENE 43.05N 72.26W
07/28/2018 CHESHIRE NH AMATEUR RADIO
TREE DOWN ON WIRES ON ROUTE 10.
0355 PM HAIL DOVER 43.20N 70.87W
07/28/2018 M1.00 INCH STRAFFORD NH TRAINED SPOTTER
0355 PM TSTM WND DMG 7 SSW WASHINGTON 43.08N 72.13W
07/28/2018 CHESHIRE NH AMATEUR RADIO
NUMEROUS TREES AND WIRES DOWN ON ROUTE 123.
0355 PM TSTM WND DMG 6 S WASHINGTON 43.09N 72.10W
07/28/2018 CHESHIRE NH SOCIAL MEDIA
MULTIPLE TREES AND WIRES DOWN ON TURTLE ROCK ROAD.
0415 PM TSTM WND DMG 1 SSE HENNIKER 43.17N 71.82W
07/28/2018 MERRIMACK NH TRAINED SPOTTER
LARGE TREE DOWN AND MULTIPLE BRANCHES DOWN UP TO 1 FOOT
IN DIAMETER.
0440 PM TSTM WND DMG 1 W NORTHFIELD 43.43N 71.62W
07/28/2018 MERRIMACK NH AMATEUR RADIO
WIRES DOWN ON CROSS MILL ROAD.
0445 PM TSTM WND DMG HOPKINTON 43.19N 71.68W
07/28/2018 MERRIMACK NH LAW ENFORCEMENT
TREES DOWN ON WIRES
0510 PM TSTM WND DMG CHICHESTER 43.25N 71.40W
07/28/2018 MERRIMACK NH LAW ENFORCEMENT
TREES AND WIRES DOWN
0540 PM TSTM WND DMG CARATUNK 45.24N 69.99W
07/28/2018 SOMERSET ME SHERIFF OFFICE
TREES AND WIRES DOWN PLEASANT POND RD
0541 PM TSTM WND DMG 3 N NORTHWOOD MEADOWS S 43.25N 71.20W
07/28/2018 STRAFFORD NH AMATEUR RADIO
TREE AND WIRES DOWN ON NORTH WOOD ROAD.
0541 PM TSTM WND DMG 3 NNE NORTHWOOD MEADOWS 43.24N 71.17W
07/28/2018 STRAFFORD NH AMATEUR RADIO
TREE DOWN ON HOUSE PORCH AND WIRES DOWN ON FIRE ROAD
32.
0541 PM TSTM WND DMG 4 SE STRAFFORD 43.28N 71.13W
07/28/2018 STRAFFORD NH AMATEUR RADIO
MULTIPLE TREES AND WIRES DOWN ON SCRIBNER ROAD.
0610 PM TSTM WND DMG LEBANON 43.39N 70.85W
07/28/2018 YORK ME TRAINED SPOTTER
LARGE BRANCHES AND WIRES DOWN.
&&
EVENT NUMBER GYX1803356 GYX1803357 GYX1803358 GYX1803359 GYX1803361
GYX1803362 GYX1803364 GYX1803360 GYX1803363 GYX1803365 GYX1803366
GYX1803370 GYX1803367 GYX1803368 GYX1803369 GYX1803374 GYX1803371
GYX1803372 GYX1803373 GYX1803375
MLELocal storm report, Jul 28, 7:06 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
706 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 5 SE WALPOLE 43.03N 72.35W
07/28/2018 CHESHIRE NH LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
EVENT NUMBER GYX1803376
MLESpecial weather statement, Jul 28, 7:19 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Gray ME 719 PM EDT SAT JUL 28 2018 MEZ008-009-290000- Northern Franklin-Central Somerset- 719 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET AND EAST CENTRAL FRANKLIN COUNTIES... At 719 PM EDT, a strong thunderstorm was located near Carrabassett Valley, or 20 miles southeast of Eustis, moving northeast at 15 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Kingfield, Carrabassett Valley, Pleasant Ridge Plantation, Highland Plantation, Lexington, Carrying Place and Concord. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4497 7019 4505 7024 4518 7001 4507 6992 TIME...MOT...LOC 2319Z 229DEG 12KT 4505 7014 ES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:55 PM EDT | Small Craft Advisory for Hazardous Seas | GYX | 5 hr | |
| Jul 28, 3:47 PM EDT | Special Weather Statement | GYX | York | 43 min |
| Jul 28, 3:55 PM EDT | Severe Thunderstorm Warning | GYX | York | 50 min |
| Jul 28, 4:25 PM EDT | Special Marine Warning | GYX | 95 min | |
| Jul 28, 4:46 PM EDT | Special Weather Statement | GYX | Franklin | 44 min |
| Jul 28, 5:27 PM EDT | Special Weather Statement | GYX | Somerset | 48 min |
| Jul 28, 5:31 PM EDT | Severe Thunderstorm Warning | GYX | York | 44 min |
| Jul 28, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 40 min |
| Jul 28, 5:58 PM EDT | Severe Thunderstorm Warning | GYX | York | 47 min |
| Jul 28, 6:00 PM EDT | Special Weather Statement | GYX | Franklin | 45 min |
| Jul 28, 6:11 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 49 min |
| Jul 28, 6:36 PM EDT | Special Weather Statement | GYX | York | 24 min |
| Jul 28, 6:38 PM EDT | Special Marine Warning | GYX | 67 min | |
| Jul 28, 6:48 PM EDT | Special Weather Statement | GYX | Somerset | 42 min |
| Jul 28, 6:58 PM EDT | Special Weather Statement | GYX | Franklin | 47 min |
| Jul 28, 7:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 3 hr |
| Jul 28, 7:15 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 45 min |
| Jul 28, 7:19 PM EDT | Special Weather Statement | GYX | Franklin | 41 min |
| Jul 28, 7:57 PM EDT | Special Weather Statement | GYX | Franklin | 48 min |
Nearby
Flash Flood Warnings in Maine, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.